Alert archive / Texas / Tornado Warnings in 1998

Tornado Warning 26, NWS Shreveport, LA

October 2, 1998Cass County, Morris County, Texas

NWS Shreveport, LA issued this tornado warning at Oct 2, 1998, 3:19 PM CDT for Cass County, Morris County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 2, 1998, 3:19 PM CDT (20:19 UTC)
Expired
Oct 2, 1998, 4:10 PM CDT
In force
51 min
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties Cass County, TX, Morris County, TX

The radar

The Shreveport radar (KSHV), 97 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 2, 2:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1998-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1998-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1236 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 022019 RRA
TORSHV
TXC067-343-022105-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
319 PM CDT FRI OCT 2 1998

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN CASS COUNTY IN NORTHEASTERN TEXAS
  NORTHERN MORRIS COUNTY IN NORTHEASTERN TEXAS

* UNTIL 410 PM CDT

* AT 315 PM CDT... THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A TORNADO 2 MILES WEST OF NAPLES.  THE THUNDERSTORM
  CONTAINING THIS TORNADO WAS MOVING EAST NORTHEAST AT 35 MPH.
  THE THUNDERSTORM CONTAINING THE TORNADO WILL MOVE INTO THE
  NORTHERN SECTIONS OF CASS COUNTY.

 * THE TORNADO IS EXPECTED TO BE
   NEAR...
   NAPLES AROUND 320 PM
   BRYANS MILL AROUND 340 PM

IF YOU ARE CAUGHT OUTSIDE...GO TO A NEARBY STURDY BUILDING. AS A
LAST RESORT...TAKE COVER IN A CULVERT...DITCH OR LOW SPOT AND COVER
YOUR HEAD WITH YOUR HANDS.

1/6

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Oct 2, 3:15 PM CDT, 4 minutes earlier.

Area forecast discussion, Oct 2, 3:15 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
315 PM CDT FRI OCT 2 1998

COMPLEX OF VERY STRONG TSTMS HAVE DEVELOPED AND ACCELERATED ACROSS
NE TX. BOW ECHOES AND ROTATION SIGNATURES INDICATE LOCALIZED HELICITY
LIKELY INCREASED FROM MORNING CONDITIONS AS A COUPLET OF SHORT WAVES
MOVED EAST WITH SOUTHERN WAVE MERGING WITH NORTHERN ONE. IN ADDITION...
DRYLINE DEVELPMENT MAY PROVIDE A SECOND ROUND LATER TONIGHT AS FORECAST
INSTABILITIES ON BOTH ETA/NGM SEEM IN INCREASE...WHICH WOULD SUPPORT
THIS SCENARIO. MODELS ALSO AGREE ON MOISTURE MOVING TO THE EAST ON
SATURDAY AND FWC POPS REFLECT THIS. NO GRIDDED AVN DATA AVAILABLE...
HOWEVER...FAN POPS TOO HIGH THRU PERIOD WITH LIMITED MOISTURE. MARGINAL
MOISTURE AMOUNTS MAY STILL PRODUCE WIDELY SCATTERED VERY STRONG
CONVECTION IN HIGHLY UNSTABLE AIR ON SATURDAY. SUNDAY COULD ALSO BE
INTERESTING FOR EASTERN SECTIONS IF GULF MOISTURE IN SOUTHERLY FLOW
BECOMES REESTABLISHED UNDERNEATH INTRUSION OF COLD AIR ALOFT ALONG
MS RIVER VALLEY.

SHV 71/89/70/89  6223          MLU  72/88/69/90  4323      07

In the hours before

Special weather statement, Oct 2, 10:00 AM CDT, 5 hours 19 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-021600-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CDT FRI OCT 2 1998

MOIST AND UNSTABLE AIR ACROSS MAINLY NORTHEAST TEXAS WILL INTERACT
WITH AN UPPER LEVEL DISTURBANCE LATE THIS AFTERNOON AND EVENING.
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS EAST TEXAS AND SOUTHEAST
OKLAHOMA...AND POSSIBLY SPREAD INTO WESTERN LOUISIANA AND SOUTHWEST
ARKANSAS. A FEW STORMS MAY BECOME SEVERE WITH BRIEF DAMAGING WIND GUSTS.

DUE TO ISOLATED NATURE OF ANY SEVERE WEATHER...ACTIVATION OF SPOTTER
GROUPS...EMERGENCY MANAGERS...AND LAW ENFORCEMENT OFFICIALS IS NOT
ANTICIPATED THIS AFTERNOON OR EVENING.

VII
Special weather statement, Oct 2, 10:00 AM CDT, 5 hours 19 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-021600-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CDT FRI OCT 2 1998

MOIST AND UNSTABLE AIR ACROSS MAINLY NORTHEAST TEXAS WILL INTERACT
WITH AN UPPER LEVEL DISTURBANCE LATE THIS AFTERNOON AND EVENING.
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS EAST TEXAS AND SOUTHEAST
OKLAHOMA...AND POSSIBLY SPREAD INTO WESTERN LOUISIANA AND SOUTHWEST
ARKANSAS. A FEW STORMS MAY BECOME SEVERE WITH BRIEF DAMAGING WIND GUSTS.

DUE TO ISOLATED NATURE OF ANY SEVERE WEATHER...ACTIVATION OF SPOTTER
GROUPS...EMERGENCY MANAGERS...AND LAW ENFORCEMENT OFFICIALS IS NOT
ANTICIPATED THIS AFTERNOON OR EVENING.

VII

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 1:52 PM CDTSevere Thunderstorm WarningSHVFranklin58 min

Nearby

Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.